Addisonian Crisis Precipitated by Thyroxine Therapy: A Complication of Type 2 Autoimmune Polyglandular Syndrome

Leland Graves III, MD, Robert M. Klein, PHD, Anne D. Walling, MD

Disclosures

South Med J. 2003;96(8) 

In This Article

Case Reports

A 44-year-old white woman consulted her primary care physician because of fatigue increasing over several months. Additional symptoms of numbness of her hands and feet, change in skin condition from oily to dry, and recent onset of breathlessness on exertion were elicited by detailed questioning. The patient appeared unusually well and was coping with a busy schedule as a day-care provider as well as being responsible for her own four children plus two elderly relatives. Her pulse rate of 60 beats/min and blood pressure of 90/60 mm Hg were not significantly different from previous readings, but a weight loss of approximately 10 pounds had occurred during the previous 18 months. Family history and physical examination revealed no significant new information. On initial testing, her thyrotropin was 230 µIU/ml (normal range 0.35-5.5 µIU/ml) with a decreased free thyroxine index. Microsomal antibodies were significantly increased at 2,966 IU/ml (normal range, 0-99 IU/ml). A diagnosis of autoimmune hypothyroidism was made, and she quickly improved both clinically and by laboratory evaluation with thyroid replacement therapy. Approximately 4 months later, the patient reported return of fatigue and had lost an additional 2 pounds in weight. In spite of being euthyroid by clinical and laboratory examination, her pulse and blood pressure remained low, and she appeared unusually tanned. PM serum cortisol measured 1.2 µg/dl (normal range, 3.0 -15.0 µg/dl) with an adrenocorticotropin (ACTH) of 1,462 pg/ml (normal range, 9-52 pg/ml). The patient was treated for impending Addisonian crisis and has remained well on thyroid and adrenal replacement therapy with regular monitoring for associated conditions.

A 25-year-old white man consulted his primary care physician because of inability to continue his aggressive physical fitness program owing to progressive fatigue, weakness, and unintentional weight loss of 15 pounds during a 4-month period. He had previously been in excellent health and participated in endurance sports. Family history was significant for hypothyroidism in his maternal grandfather and two aunts. On physical examination he appeared healthy, with a blood pressure of 110/70 mm Hg and a resting pulse of 60 beats/min. His skin was mildly dry, but no other significant features were noted. Laboratory testing confirmed hypothyroidism with an elevated thyrotropin of 68 µIU/ml, and a deceased thyroxine. Thyroid replacement therapy was initiated.

Two weeks later, the patient reported increasing fatigue and weakness to the extent of being unable to carry out daily activities. He also reported dizziness on standing and recent onset of nausea and vomiting. On examination, he appeared acutely ill, with tachycardia (120 beats/min). His supine blood pressure of 90/60 mm Hg fell to 80/50 mm Hg on sitting, and he was unable to stand because of dizziness. His skin was universally tanned, with excessive pigmentation in the palmar creases. The diagnosis of Addison's disease was confirmed by laboratory testing. Electrolyte studies showed a decrease in serum sodium and bicarbonate with an elevation of potassium, a decreased serum cortisol of 2.2 µg/dl, and elevated ACTH of 639 pg/ml (normal range, 9-52 pg/ml), all consistent with Addison's disease. Antimicrosomal, antithyroglobulin, and antiparietal cell antibodies were all significantly elevated. After initial inpatient management of Addisonian crisis, the patient has remained well on treatment with hydrocortisone and levothyroxine. He has not developed other manifestations of endocrine failure.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....